What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 1:56 PM CST, 49 minutes earlier.
Area forecast discussion, Apr 24, 1:56 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
256 PM CDT Fri Apr 24 2020
.SHORT TERM...(This evening through Monday night)
Issued at 249 PM CDT Fri Apr 24 2020
Early this afternoon, a surface low pressure system is currently
situated over northern Kansas, with a cold front extending
southward across south central Kansas and into central Oklahoma. A
stationary front also stretches east of this feature across the
northeast portion of the state and past the KC metro area into
northern Missouri. Ahead of the cold front in southeast Kansas,
lingering moisture in the form of light rain showers from this
morning's convection has been somewhat slow to clear, with a
prevailing cirrus shield covering much of eastern and northeastern
Kansas. However, latest GOES-E meso-sector satellite imagery does
show some recovery where the breaks in clouds have occurred,
particularly across the southern CWA counties. Early afternoon
radar trends show that a line of convection has initiated along
the north-south oriented surface trough currently in the vicinity
of I-135 in south central Kansas, with the strongest updrafts now
located just east of the Wichita metro area and points south where
breaks in clouds have allowed instability to increase to modest
levels. Mid-level lapse rates in south central Kansas upward of
7C/km could allow some storms to present a marginal hail threat,
but wind shear is rather marginal at best. Also of note, the
current radar trends seem to be running well ahead of most CAMs as
far as timing of storms goes.
For the rest of the afternoon and evening, as the convective line
pushes east into southeast Kansas, there is expected to be a slight
uptick in wind shear and CAPE. This could support a continued or
slightly increased marginal threat of hail and a few stronger
wind gusts given the cell cluster and linear convective modes
throughout the afternoon and early evening. The tornado threat
looks low at best given the lower shear and modest CAPE
environment, but do feel its worth the mention that a *slight*
uptick in storm relative helicity to about 100-200 m^2/s^2 may
occur this afternoon in southeast Kansas. Should some sort of
localized mesoscale boundary interactions come into play within
this environment, it would not be totally unreasonable to see some
sort of brief spinner or funnel. To re-iterate, however, this
threat overall remains very low.
Finally, as the convection moves through this afternoon and evening,
brief but very heavy rain may be possible. For more details on this,
see the Hydrology section below.
Looking ahead to tomorrow, the mid/upper through will move well east
of the forecast area. Less cloud cover will allow temperatures to
heat up just slightly warmer than today for much of the area. As the
previous discussion mentioned, cannot completely rule out some
pop-up diurnally driven high base showers during the afternoon
given cool temperatures aloft. Some of the short term guidance
does hint at this, but still felt that confidence was too low to
introduce non- silent PoPs into the forecast at this time.
Otherwise, the weekend should be mostly dry with temperatures
warming into the 70s area-wide by Sunday.
.LONG TERM...(Tuesday through Friday)
Issued at 249 PM CDT Fri Apr 24 2020
Models continue to show a short wave moving across mid-America
Sunday night into Monday which will re-introduce some chances for
precipitation in southern Kansas and Oklahoma. Of note, felt that
the default model blend loaded in PoPs much too low for southern and
eastern Kansas on Monday given the trends of both GFS and ECMWF as
well as other model families. As a result, adjusted up the chances
for showers or a storm during the day on Monday. By Tuesday, a more
pronounced front/system looks to move through which could bring
chances for storms. Early indications are that a few strong/severe
storms will be possible, though the finer details are yet to be
realized. By the middle to end of the work week next week, things
look to dry out and temperatures will remain in the 70s to low 80s
each afternoon.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 117 PM CDT Fri Apr 24 2020
A broken line of thunderstorms will progress east across southeast
Kansas this afternoon, as a potent upper shortwave and associated
cold front progresses east. While widespread severe weather is
not expected, the strongest activity will be capable of 50-60 mph
winds, dime-quarter size hail, frequent lightning, and heavy
rain. TSRA should move east of ICT by 19-20z, with TSRA reaching
CNU by around 21z or so. In wake of this broken line of storms,
lingering showers with possibly a few embedded lightning strikes
will persist through the evening across central and eastern KS.
Gusty northwest winds will persist well through the evening as
well.
&&
.HYDROLOGY...
Issued at 249 PM CDT Fri Apr 24 2020
For the rest of the afternoon and into the overnight hours as storms
progress eastward across the forecast area, very heavy rain can be
expected at times. Already this afternoon, visibilities have dropped
as low as 1/2 mile or so in pockets of the heaviest rainfall where
rainfall rates of roughly 1.5" an hour have been observed. In
analyzing the flooding threat for southeast Kansas through tonight,
precipitable water values of roughly 1.0-1.25 inches or so
throughout the eastern half of Kansas are generally expected to be
above the 75th percentile when compared to climatology. Taking a
look at model forecast soundings, the vertical profile is
certainly plenty moist with low and mid RH greater than 70%
throughout the evening. These factors, when combined with
knowledge of the heavy rainfall rates already observed early this
afternoon, will continue to support a brief heavy rain and perhaps
localized or areal flooding threat in southeast Kansas this
evening through about midnight or so.
On the other hand, however, there will be some limiting factors that
should prevent more widespread flooding or much in the way of flash
flooding. Despite the moist vertical profile and PW values, both
the Corfidi vectors and LCL-EL cloud layer mean winds will be
fairly high, and given the mean storm motion the heaviest rain
should be fairly progressive. 18z Flash Flood Guidance from ABRFC
is still roughly 2 to 2.5 inches across much of southeast Kansas
and current river stage forecasts based on the QPF are not
anticipated to approach flood stage at this time. Therefore, opted
out of issuing a flood watch for southeast Kansas this evening
and overnight. Through collaboration with NWS Springfield,
certainly see why one would be warranted further east, however,
given the increasing terrain considerations and the fact that
recent rainfall has been higher across southwest Missouri this
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 45 69 44 74 / 30 0 0 0
Hutchinson 43 69 42 74 / 20 0 0 0
Newton 43 68 43 73 / 40 0 0 0
ElDorado 44 68 44 74 / 50 10 0 0
Winfield-KWLD 45 70 44 74 / 30 0 0 0
Russell 41 69 39 77 / 20 10 0 0
Great Bend 40 69 40 76 / 20 10 0 0
Salina 43 69 42 75 / 30 10 0 0
McPherson 42 68 42 74 / 30 10 0 0
Coffeyville 50 69 44 74 / 80 10 0 0
Chanute 48 68 44 72 / 80 10 0 0
Iola 47 68 44 72 / 80 10 0 0
Parsons-KPPF 49 68 45 73 / 80 10 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
HYDROLOGY...TAV
Hazardous weather outlook, Apr 24, 2:21 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
321 PM CDT Fri Apr 24 2020
KSZ032-033-047>053-067>072-082-083-091>096-098>100-252030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
321 PM CDT Fri Apr 24 2020
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Thunderstorms will affect locations mainly east of the Kansas
Turnpike for the rest of this afternoon and evening. Some of the
storms could reach strong to severe levels with quarter size hail,
and winds of 50 to 60 mph possible. Brief heavy rain will also be a
threat in these storms which could lead to some localized flooding
of low- lying areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms could affect parts of the region for late Sunday into
Monday. Strong to severe weather chances look low for this period.
Another round of thunderstorms will be possible across southeast
Kansas on Tuesday. Some of these storms could become strong or
severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Apr 24, 12:46 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
146 PM CDT Fri Apr 24 2020
KSZ093-241915-
Cowley KS-
146 PM CDT Fri Apr 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Cowley County in south central Kansas...
* Until 215 PM CDT.
* At 144 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Winfield...
moving northeast at 30 mph.
* Hail up to the size of dimes...and wind gusts up to 40 mph will be
possible with this storm.
* Locations impacted include...
Winfield, Burden, Atlanta, Cambridge and Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3715 9691 3730 9704 3747 9675 3724 9653
TIME...MOT...LOC 1845Z 239DEG 28KT 3725 9688
BUTLER
Special weather statement, Apr 24, 12:57 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
157 PM CDT Fri Apr 24 2020
KSZ069-241930-
Butler KS-
157 PM CDT Fri Apr 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Butler County in south central Kansas...
* Until 230 PM CDT.
* At 154 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near El Dorado...
moving northeast at 30 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
El Dorado, Towanda, El Dorado Airport, El Dorado Lake and El Dorado
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3773 9697 3789 9703 3804 9679 3778 9664
TIME...MOT...LOC 1856Z 239DEG 27KT 3784 9693
BUTLER
Special weather statement, Apr 24, 1:28 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
228 PM CDT Fri Apr 24 2020
KSZ052-053-069-242000-
Butler KS-Marion KS-Chase KS-
228 PM CDT Fri Apr 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
Southern Chase County in east central Kansas...
* Until 300 PM CDT.
* At 227 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Burns to
14 miles southeast of Florence to 15 miles northeast of El
Dorado...and moving north at 40 mph.
* Wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Cassoday, Matfield Green, Cedar Point and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3833 9664 3818 9640 3809 9651 3808 9652
3807 9652 3806 9654 3795 9670 3799 9682
3803 9688 3837 9685
TIME...MOT...LOC 1928Z 198DEG 33KT 3810 9686 3807 9679 3800 9670
BUTLERLocal storm report, Apr 24, 2:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL SEDAN 37.13N 96.18W
04/24/2020 E0.75 INCH CHAUTAUQUA KS EMERGENCY MNGR
&&
ADK